Translator Disclaimer
April 1997 A characterization of Markov equivalence classes for acyclic digraphs
Steen A. Andersson, David Madigan, Michael D. Perlman
Ann. Statist. 25(2): 505-541 (April 1997). DOI: 10.1214/aos/1031833662

Abstract

Undirected graphs and acyclic digraphs (ADG's), as well as their mutual extension to chain graphs, are widely used to describe dependencies among variables in multiviarate distributions. In particular, the likelihood functions of ADG models admit convenient recursive factorizations that often allow explicit maximum likelihood estimates and that are well suited to building Bayesian networks for expert systems. Whereas the undirected graph associated with a dependence model is uniquely determined, there may be many ADG's that determine the same dependence (i.e., Markov) model. Thus, the family of all ADG's with a given set of vertices is naturally partitioned into Markov-equivalence classes, each class being associated with a unique statistical model. Statistical procedures, such as model selection of model averaging, that fail to take into account these equivalence classes may incur substantial computational or other inefficiences. Here it is show that each Markov-equivalence class is uniquely determined by a single chain graph, the essential graph, that is itself simultaneously Markov equivalent to all ADG's in the equivalence class. Essential graphs are characterized, a polynomial-time algorithm for their construction is given, and their applications to model selection and other statistical questions are described.

Citation

Download Citation

Steen A. Andersson. David Madigan. Michael D. Perlman. "A characterization of Markov equivalence classes for acyclic digraphs." Ann. Statist. 25 (2) 505 - 541, April 1997. https://doi.org/10.1214/aos/1031833662

Information

Published: April 1997
First available in Project Euclid: 12 September 2002

zbMATH: 0876.60095
MathSciNet: MR1439312
Digital Object Identifier: 10.1214/aos/1031833662

Subjects:
Primary: 60K99, 62H05, 62M99, 68R10, 68T30, 94C15

Rights: Copyright © 1997 Institute of Mathematical Statistics

JOURNAL ARTICLE
37 PAGES


SHARE
Vol.25 • No. 2 • April 1997
Back to Top